Does medication combined with tamsulosin for prostate problem cause drop in blood pressure?

default
Posted on Tue, 31 Dec 2013 in Hypertension and Heart Disease
Question: I have been feeling queasy and tired for the past couple of weeks. I went to the hospital last week and they found blood tests, blood count, hydration and ECG to be normal but that my blood pressure dropped when I stood. The doctor thought it might be the drugs I'm taking for atrial fibillation combined with tamsulosin which I'm taking for prostate trouble. Was sent home and told to take a smaller dosage of atenolol to see how this worked. After a couple of days feel very tired, especially after sitting for long periods. Went back to GP yesterday and he said my blood pressure was normal sitting but was still dropping when I stood up. He thinks I need to allow more time with the reduced atenolol, Any advice?
doctor
Answered by Dr. Jorge Brenes-Salazar 9 minutes later
Brief Answer: Agree but can do more Detailed Answer: Dear Mr XXXX, Thanks for the query. It appears clear by the repeated episodes that you are suffering from orthostatic hypotension, likely exacerbated by medications. It is a disorder that happens more frequently as we age, since the body is unable to make the necessary adjustments to keep blood pressure up when we change positions suddenly. Some medications can make it worse. Agree that tamsulosin and atenolol can contribute. Simple but effective measures to help in your case as you are waiting for the atenolol levels to stabilize will be to increase both your salt and fluid intake, and use graded compression stockings or self-fitted ACE bandages on both legs, which are proven methods to increase the return from the veins and increase blood pressure during these changes. Also, if you are sitting for prolonged periods of time, try crossing your legs, calf over shin, and press them hard so that you increase the venous return to the heart; alternate between the legs. Also, doing hand grip exercises while sitting down helps. Hope that is useful, wish you the best, Dr. Brenes-Salazar MD Mayo Clinic Cardiology
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Jorge Brenes-Salazar

Cardiologist

Practicing since :2007

Answered : 1198 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  

Recent questions on  Hypotension

doctor1 MD

Respected madam, I am an anaesthesiologist working in a sudivision hospital . Recently i had a pt of hypothyroidism going for cs. her starting BP...

doctor1 MD

Hi my dad has had prostrate cancer and received radium treatment which finished December 2012 In May 2013 he had a triple heart by-pass, 9 months...

doctor1 MD

Hello, My 87-year-old father s blood pressure this morning is 73 over 45. He takes Valsartan everyday but I did not give it to him today as I...

doctor1 MD

Sorry--was looking at other areas of this website for answers to my question---my 90 year old dad, relatively healthy till past few months with low...

doctor1 MD

I have high blood pressure(165/110) and was put on Lisinoprin 3 weeks ago and it has come down about 30 points...however i have head aches and have...

doctor1 MD

I have copd . My blood pressure is usually around 126/70. The past couple of days it has been around 118/64. I also take benazapril . Should I be...

doctor1 MD

I may a rash from Epsom salt. I used it for my sore knee. The rash is all over my body. I have felt nausea in the stomach and weakness.

Get personalised answers from verified doctor in minutes across 80+ specialties

143 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2